Virginia, 2009

Winter Weather in Virginia, March 12 to 13, 2009

March 12 to 13, 2009 · NWS LWX · 2 events in 2 counties and zones

A weak area of low pressure passed through the Mid-Atlantic bringing a period of snow across central Virginia. Snow began late in the evening during the 12th and lasted into the morning hours of the 13th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak area of low pressure passed through the Mid-Atlantic bringing a period of snow across central Virginia. Snow began late in the evening during the 12th and lasted into the morning hours of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 12, 8:21 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Mar 12, 8:21 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
921 PM EDT THU MAR 12 2009

.SYNOPSIS...
A LARGE AREA OF CANADIAN HIGH PRESSURE ACROSS THE GREAT LAKES
THIS EVENING WILL SPREAD EAST TO NEW ENGLAND BY SATURDAY. THE
HIGH WILL PUSH COLDER AIR IN THE MID ATLANTIC REGION TONIGHT.
MEANWHILE...A SERIES OF SHORTWAVE DISTURBANCES WILL TRACK FROM
THE SOUTHERN PLAINS AND TENNESSEE VALLEY EASTWARD ACROSS THE
CAROLINAS AND SOUTHERN VIRGINIA STARTING TONIGHT AND CONTINUING
THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
CURRENT ANALYSIS SHOWS A STALLED BOUNDARY OVER THE SOUTHEASTERN
CONUS WHILE HIGH PRESSURE BUILDS OVER THE GREAT LAKES. AN
UPPER-LEVEL DISTURBANCE IS CURRENTLY PUSHING THROUGH THE TENNESSEE
AND OHIO VALLEY THIS EVENING. A COUPLE MORE DISTURBANCES IN THE FLOW
ALOFT ARE LOCATED OVER THE MISSISSIPPI VALLEY INTO THE SOUTHERN
PLAINS. THE SUBTROPICAL JET CONTINUES TO PUSH THROUGH THE
MID-ATLANTIC THIS EVENING WITH A SOUTHWEST FLOW AT THE MID AND UPPER
LEVELS OF THE ATMOSPHERE.

SURFACE HIGH OVER THE GREAT LAKES WILL BUILD INTO NEW ENGLAND
OVERNIGHT KEEPING COLD AIR LOCKED IN PLACE. THE UPPER-LEVEL
DISTURBANCE WILL MOVE INTO SOUTHERN VIRGINIA AND NORTHERN NORTH
CAROLINA OVERNIGHT. DESPITE LIMITED LIFT WITH THIS SYSTEM...THERE IS
A GOOD DEAL OF MID-LEVEL MOISTURE DUE TO THE FACT THAT IT IS BEING
STEERED BY THE SUBTROPICAL JET. LATEST RADAR TRENDS SHOW THE BULK OF
PRECIPITATION ASSOCIATED WITH THE 700MB SHORTWAVE AND CONVERGENCE
AROUND 700MB AS WELL. LATEST GUIDANCE TRACK THIS FEATURE ACROSS
CENTRAL VIRGINIA OVERNIGHT AND EVENTUALLY INTO LOWER SOUTHERN
MARYLAND. THEREFORE...HAVE BUMPED UP POPS A BIT ACROSS THESE AREAS
OVERNIGHT. PRECIPITATION MAY MAKE IT AS FAR NORTH AS THE WASHINGTON
METROPOLITAN AREA INTO NORTHERN VIRGINIA...BUT ANY PRECIPITATION
WOULD BE LIGHT. FURTHER SOUTH CLOSER TO THE 700MB
FEATURE...PRECIPITATION TOTALS WILL BE AROUND TWO TENTHS OF AN INCH
LIQUID EQUIVALENT OVERNIGHT.

SURFACE TEMPERATURES REMAIN IN THE LOWER AND MIDDLE 40S ACROSS MOST
LOCATIONS...BUT DEWPOINTS ARE IN THE TEENS AND 20S...AND PLENTY OF
COLD AIR REMAINS IN PLACE JUST A COUPLE THOUSAND FEET FROM THE
SURFACE. FEEL THAT PRECIPITATION MAY BEGIN AS RAIN/SLEET LATE THIS
EVENING IN MANY LOCATIONS BEFORE TURNING OVER TO MAINLY SNOW AS WET
BULB COOLING TAKES OVER. HOWEVER...WETBULB TEMPS REMAIN JUST ABOVE
FREEZING ACROSS LOWER SOUTHERN MARYLAND INTO THE VIRGINIA PIEDMONT.
WILL HAVE RAIN MENTIONED WITH THE SNOW ALL NIGHT ACROSS THOSE AREAS.
WILL LEAVE THE HEADLINE FROM THE PREVIOUS SHIFT AS IS THINKING THAT
TERRAIN WILL HAVE AN IMPACT ON SNOW TOTALS. FURTHER EAST ACROSS
LOWER SOUTHERN MARYLAND AND THE VIRGINIA PIEDMONT...SURFACE TEMPS
MAY REMAIN JUST ABOVE FREEZING CAUSING SNOW TO MELT ON MOST
SURFACES. STILL FEEL THAT THE HEAVIEST ACCUMULATIONS AND BEST CHANCE
FOR 2 INCHES OF SNOW WILL BE ACROSS ELEVATIONS ABOVE 2000 FEET.

ACROSS THE NORTHERN CWA...DRY CONDITIONS WILL PERSIST OVERNIGHT WITH
JUST HIGH AND MID-LEVEL CLOUDS. MIN TEMPS WILL RANGE FROM THE LOWER
20S IN THE POTOMAC HIGHLANDS TO THE MIDDLE 30S IN DOWNTOWN
WASHINGTON AND BALTIMORE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
THE FIRST WAVE QUICKLY EXITS TO THE EAST AND OFF THE COAST BY
EARLY FRIDAY MORNING AROUND SUNRISE. ANOTHER WEAK WAVE HOWEVER
QUICKLY FOLLOWS ALMOST THE SAME TRACK EAST AS THE FIRST WAVE. THIS
SECOND WAVE TOO WILL BRING ANOTHER SHOT OF LIGHT PRECIP MAINLY
FOCUSED ACROSS THE SRN THIRD TIER OF LWX/CWA ZONES. SO KEEP
MENTION OF THE CHANCE PRECIP...MAINLY ALL LIQUID AFTER 15Z/13TH...
THERE. TEMPS ON FRI WILL BE BELOW NORMAL FOR THIS TIME OF YEAR AS
THE HIGH WILL BE OVER NEW ENGLAND...AND WILL HELP KEEP A COOL
STREAM OF NORTHERLY COOL DRY CANADIAN AIR ACROSS THE REGION.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE ACROSS OUR NORTH WEAKENS TOMORROW NIGHT AS UPR JET MAX
PUSHES OFF THE NORTHEASTERN SEABOARD AND AS THE SOUTHERN JET STREAM
ENTERS THE PICTURE FROM NRN MEXICO/WRN GULF COAST. A PATTERN OF WEAK
DISTURBANCES ALONG THE SOUTHERN STREAM BRING POPS FOR THIS WEEKEND
INTO THE EARLY PART OF NEXT WEEK. MOST PRECIP TO BE HELD TO THE SRN
PORTIONS OF THE CWA GIVEN ORIENTATION OF FRONTAL ZONE OVER THE
WEEKEND ACROSS THE CAROLINAS INTO SE VA. CURRENT GFS/ECM SUGGEST
SATURDAY NIGHT/EARLY SUNDAY AS GREATEST CHANCES FOR RAIN ACROSS THE
CWA AS A LOW CROSSES THE TN VLY. GEM IS A BIT SLOWER WITH THIS
LOW...KEEPING RAIN ACROSS THE AREA THROUGH SUNDAY. CHANCE POPS /30
PERCENT/ COME BACK IN FROM THE SOUTH SATURDAY AFTERNOON...SPREADING
ACROSS THE CWA /30 PERCENT NORTH AND 40 PERCENT SOUTH/ BY SUNDAY
MORNING.

SCHC POPS FOR RAIN ACROSS FAR SRN ZONES TOMORROW NIGHT WITH
POSSIBILITY OF FREEZING FOR NELSON/ALBEMARLE COUNTIES WITH MINS IN
THE LOWER 30S. OTHERWISE...PRECIP OVER THE WEEKEND LOOKS TO BE ALL
LIQUID WITH LOWS AROUND NORMAL IN THE MID 30S. HIGH TEMPS LOOK TO BE
FIVE TO TEN DEGREES BELOW NORMAL OVER THE WEEKEND IN THE MID TO
UPPER 40S.

UPR FLOW SOLN IN 00Z EURO/06Z GFS DIVERGE GREATLY AFTER 00Z MONDAY.
WENT AGAINST THE EURO SOLN THAT DROPS A NRN STREAM TROUGH ACROSS THE
ERN US TUE NGT INTO WED IN FAVOR OF THE GFS SOLN THAT KEEPS NRN
STREAM FLOW MORE ZONAL ACROSS CANADA THROUGH THE MIDDLE PARTS OF
NEXT WEEK. HOWEVER...GIVEN THE UNCERTAINTY MAINTAINED CHC POPS
THROUGH MONDAY NIGHT (DEPENDING ON TEMPS...MAY SEE A SNOWFLAKE OR
TWO MONDAY NIGHT...PARTICULARLY WEST/HIGHER ELEVATIONS. POPS THEN
TAPER OFF TO SCHC FOR TUESDAY...DRY BY TUESDAY NIGHT. POSSIBLE COLD
FRONTAL ACTIVITY TOWARDS THE LATER PART OF NEXT WEEK BRINGING
TYPICAL WESTERN UPSLOPE/FAR NRN MD POPS.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS EXPECTED OVERNIGHT FOR MOST OF THE TERMINALS.
HOWEVER...MVFR/IFR CIGS AND VSBYS ARE LIKELY ACROSS KCHO WHERE AN
UPPER-LEVEL DISTURBANCE WILL BRING A PERIOD OF SNOW OVERNIGHT. SNOW
MAY BE MIXED WITH RAIN AT TIMES...ESPECIALLY LATE THIS EVENING.

LOW-LEVEL MOISTURE WILL REMAIN IN PLACE FRIDAY BEHIND THIS SYSTEM
AND CIGS MAY DROP DOWN TO MVFR LEVELS ACROSS THE TERMINALS. SUBVFR
CONDITIONS WILL LIKELY PERSIST ALL DAY ACROSS KCHO. WINDS TONIGHT
WILL BE LIGHT FROM THE NORTHEAST. WIND SPEEDS WILL REMAIN LIGHT
FRIDAY...BUT IT WILL TURN TOWARDS THE SOUTHEAST.

FRONTAL ZONE TO BE DRAPED TO THE SOUTH ACROSS THE CAROLINAS TO
SOUTHEAST VIRGINIA INTO THE WEEKEND WITH SLIGHT CHANCE OF RAIN
/POSSIBLY FREEZING EARLY SATURDAY MORNING NEAR KCHO/. SUBVFR
CONDITIONS POSSIBLE ACROSS THE TERMINALS LATE SATURDAY NIGHT AND
THROUGH SUNDAY AND INTO MONDAY AS A WEAK LOW PRESSURE MOVES ACROSS
THE AREA FROM THE WESTERN GULF COAST BRINGING CHANCES OF RAIN. AVN
CONDITIONS IMPROVE FOR THE MIDDLE PART OF NEXT WEEK AHEAD OF A COLD
FRONT.

&&

.MARINE...
AN UPPER-LEVEL DISTURBANCE WILL BRING SOME RAIN AND SNOW...MAINLY
ACROSS THE LOWER TIDAL POTOMAC AND CHESAPEAKE BAY SOUTH OF NORTH
BEACH OVERNIGHT INTO FRIDAY. SNOW MAY REDUCE VISIBILITIES AT TIMES
OVERNIGHT INTO FRIDAY. WINDS WILL REMAIN BELOW SCA CRITERIA.

FRONTAL ZONE TO BE DRAPED TO THE SOUTH ACROSS THE CAROLINAS TO
SOUTHEAST VIRGINIA INTO THE WEEKEND. A WEAK LOW PRESSURE SYSTEM
MOVING ALONG THIS ZONE BRINGS CHANCE RAIN ACROSS THE WATERS LATE
SATURDAY NIGHT THROUGH SUNDAY AND INTO MONDAY. OTHERWISE...WINDS TO
BE FAIRLY TRANQUIL IN NE/E FLOW OVER THE WEEKEND. HIGH PRESSURE
BUILDS IN FOR THE MIDDLE PART OF THE NEXT WEEK AHEAD OF A COLD FRONT
TO CROSS LATE IN THE WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...WINTER WEATHER ADVISORY UNTIL 10 AM EDT FRIDAY FOR VAZ021-025-
     036-037.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...LASORSA/SMZ/BAJ
Hazardous weather outlook, Mar 12, 8:53 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
953 PM EDT THU MAR 12 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
131000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
953 PM EDT THU MAR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A WEAK UPPER LEVEL DISTURBANCE WILL TRACK SOUTH OF THE REGION
OVERNIGHT...BRINGING THE POSSIBILITY OF A LIGHT ACCUMULATION OF
SNOW MAINLY ON NON-PAVED SURFACES LATE TONIGHT AND EARLY FRIDAY
MORNING. SNOW AMOUNTS WILL BE LESS THAN ONE INCH ACROSS THE
COUNTIES OF STAFFORD... SPOTSYLVANIA...KING GEORGE...CHARLES AND
ST. MARYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-131000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
953 PM EDT THU MAR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR PORTIONS OF WEST
CENTRAL VIRGINIA INCLUDING HIGHLAND...AUGUSTA...NELSON...AND
ALBEMARLE COUNTIES WHERE BETWEEN 1 AND 2 INCHES OF SNOW
ACCUMULATION IS LIKELY ESPECIALLY AT HIGHER ELEVATIONS ABOVE 2000
FEET. PLEASE REFER TO WSWLWX FOR FURTHER DETAILS.

AS THE WEAK UPPER LEVEL DISTURBANCE TRACKS SOUTH OF THE REGION
OVERNIGHT...OTHER AREAS ACROSS NORTH CENTRAL VIRGINIA COULD SEE A
LIGHT ACCUMULATION OF SNOW AN INCH OR LESS. IN
VIRGINIA...COUNTIES THAT COULD HAVE A LIGHT SNOW ACCUMULATION
INCLUDE MADISON...GREENE... ORANGE...PAGE AND CULPEPER.

DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR PORTIONS OF
CENTRAL VIRGINIA INCLUDING HIGHLAND...AUGUSTA...NELSON...AND
ALBEMARLE COUNTIES THROUGH MID-MORNING FRIDAY. PLEASE REFER TO
WSWLWX FOR FURTHER DETAILS.

THERE IS A SLIGHT CHANCE FOR LIGHT FREEZING RAIN EARLY SATURDAY
MORNING FOR NELSON....ALBEMARLE...AND AUGUSTA COUNTIES AS SURFACE
TEMPERATURES DROP INTO THE LOWER 30S AROUND SUNRISE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Augusta

When
March 12, 10:00 PM EST to March 13, 10:00 AM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

A report of 2.0 inches of snow was received from a spotter in Swoope.

Winter Weather, Highland

When
March 12, 10:00 PM EST to March 13, 10:00 AM EST
Where
Highland forecast zone
Reported by
Trained Spotter

A report of 3.5 inches of snow was received 2 miles west of Hightown. The elevation was at 3,870 feet.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153553, 153555.